Oklahoma, 2005

Flood and Lightning Strikes in Oklahoma, January 4 to 8, 2005

January 4 to 8, 2005 · NWS OUN · 3 events in 3 counties and zones

2 lightning, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 3, 11:29 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 3, 11:29 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1125 PM CST MON JAN  3 2005

UPDATING FORECASTS TO BACK THE START OF THE WINTER STORM WATCH INTO
THE MORNING HOURS ON TUESDAY. EARLIER THOUGHT THAT THERE MIGHT BE
JUST A BRIEF SHOT OF SOME FREEZING PCPN EARLY TUESDAY BEFORE
TEMPERATURES WARM ABOVE FREEZING FOR A WHILE DURING THE DAY.
HOWEVER... LOOK AT THE NEW RUC LOW LEVEL TEMPERATURE FIELDS FOR
TUESDAY SUGGEST PORTIONS OF THE NORTHWEST MAY NOT WARM ABOVE
FREEZING... AND IN FACT TEMPS MAY START FALLING EARLIER THAN
EXPECTED. RUC HAS BEEN HANDLING THE LOWER LEVEL TEMP AND WIND FIELDS
MUCH BETTER THAN THE ETA WHICH CONTINUES TO BE CLUELESS WITH THE
BOUNDARY LAYER TEMPS AND FRONTAL POSITION EVEN AT INITIALIZATION
TIMES.

&&

32

920 PM CST MON JAN  3 2005

SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO MOVE ACROSS PORTIONS OF
SOUTHEAST AND SOUTH CENTRAL OKLAHOMA THIS EVENING NEAR AND TO THE
NORTH OF THE SURFACE POSITION OF THE COLD FRONT. EXPECT 850 MB WINDS
TO INCREASE OVER THE FRONTAL INVERSION DURING THE REMAINDER OF THE
NIGHT. MEANWHILE... PRECIPITABLE WATER AMOUNTS ARE FAIRLY HIGH WITH
850 MB DEWPOINTS NEAR 13C JUST TO OUR SOUTH. INCREASING ISENTROPIC
LIFT OVERNIGHT ALONG WITH THE APPROACH OF AN UPPER WAVE SHOULD
RESULT IN AN INCREASE OF RAIN AND TSTMS OVER SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS. ELEVATED INSTABILITIES COULD ONCE AGAIN SUPPORT
A COUPLE STORMS APPROACHING MARGINALLY SEVERE LEVELS DUE TO HAIL.
WILL MAINTAIN THE FLASH FLOOD WATCH AS IS THROUGH TUESDAY...
ALTHOUGH THE SOUTHEAST MAY FACE THE LARGEST RISK TONIGHT DUE TO
LARGE ANTECEDENT RAINFALL TOTALS. THE NORTHWEST PART OF THE WATCH
MAY NOT BE IN AS MUCH RISK TONIGHT... BUT COULD SEE THE THREAT THERE
INCREASE TOMORROW... ESPECIALLY IF AN INCH OR SO FALLS TONIGHT.
MEANHILE... SOUTHWEST OKLAHOMA COULD ALSO SEE SOME DECENT RAIN
AMOUNTS WHERE LOW LEVEL WARM ADVECTION MAY BE STRONGEST... BUT
FLOODING THREAT WILL BE LOWER THERE FOR NOW DUE TO LITTLE RAINFALL
THUS FAR. LIGHTER RAIN AND DRIZZLE EXPECTED OVER NORTHERN
OKLAHOMA... WITH STILL SOME RISK OF LIGHT FREEZING RAIN OR DRIZZLE
OVER FAR NORTHWEST OKLAHOMA LATE TONIGHT AND EARLY TOMORROW. BETTER
CHANCE FOR ICY WEATHER STILL LOOKS TO BE LATE TOMORROW AND TOMORROW
NIGHT.

&&

32

320 PM CST MON JAN  3 2005

.DISCUSSION...
CHALLENGING FORECAST FOR THE NEXT COUPLE OF DAYS. FRONT HAS PUSHED
FURTHER SOUTH THAN MODELS INDICATED...WITH FRONT CURRENTLY SOUTH OF
FA. A FEW SHWRS/TSTMS HAVE BEGUN TO MOVE INTO SE PORTIONS OF CWA AND
PART OF TX ZONES. RAIN WILL INCREASE ACROSS THE AREA OVERNITE...
ESPECIALLY SOUTHERN OK/W N TX AS WAA DEVELOPS AND UPR DISTURBANCE
LIFTS NE ACROSS TX. THIS RAIN COULD CAUSE SOME FLOODING PROBLEMS
TONITE ACROSS APPROX SE QUARTER TO THIRD OF FA WHERE HAVE ALREADY
RECEIVED SEVERAL INCHES OF RAIN BEFORE MAIN AREA OF RAIN MOVES
NORTHWARD. WILL CONT FLOOD WATCH FOR TONITE. WIDESPREAD FOG WILL BE
LIKELY AGAIN TONITE. BNDRY COULD LIFT NORTH SOMEWHAT TUES WITH THE
STRONG WAA OF THE MOIST AIR. HOWEVER...WITH RAIN OCCURRING NORTH OF
THE FRONT...HOW FAR NORTH BNDRY WILL MOVE IS DIFFICULT AND MAKES
ANOTHER STRONG TEMP GRADIENT ACROSS FA. SEVERE TSTMS ALSO CAN NOT BE
RULED OUT FOR LOCATIONS THAT END UP SOUTH OF THE FRONT TUES.

FOCUS THEN SHIFTS TO LATE TUES AFTN THRU WED WHEN FREEZING RAIN AND
SLEET WILL OCCUR WITH SIGNIFICANT ICE ACCUMULATIONS POSSIBLE ACROSS
PARTS OF WESTERN AND NORTHERN OK. AS REINFORCING PUSH OF ARCTIC AIR
MOVES INTO THE AREA...PRECIP WILL CHANGE TO FREEZING RAIN AND EVEN
MIX WITH SLEET IN SOME AREAS BEFORE ENDING. HOW FAR SOUTH FROZEN
PRECIP WILL OCCUR IS STILL DIFFICULT TO DISCERN BUT THE FROZEN
PRECIP COULD MAKE IT INTO THE OKC METRO BEFORE QUICKLY ENDING WED
AFTN. MODELS CONT TO BE WARMER IN LOW LVLS COMPARED TO CURRENT
CONDITIONS AND BELIEVE MAINTAIN THIS BIAS THE THE NEXT 24-48 HOURS
SO FREEZING RAIN EXPECTED TO BEGIN SOONER THAN MODELS INDICATE. DUE
TO THE POOR HANDLING OF THE CURRENT SHALLOW AIRMASS BY THE MODELS
HAVE DEVIATED FROM MODEL SOLUTIONS. PRECIP IS EXPECTED TO END WED AS
UPR SYSTEM MOVES EAST OF THE PLAINS. WILL MAINTAIN WINTER STORM
WATCH FOR TUES INTO WED. LATER SHIFTS WILL CONT TO MONITOR AS
DETAILS DEVELOP WITH POSSIBLE MODIFICATION OF AREAL COVERAGE AND
UPGRADE TO WARNING. DRY CONDITIONS EXPECTED WED NITE INTO EARLY NEXT
WEEK. TEMPS WILL GRADUALLY WARM INTO THE 50S THIS WEEKEND. MADE NO
MAJOR CHANGES TO EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  38  45  35  36 /  70  80  90  40
HOBART OK         38  46  31  32 /  70  80  80  10
WICHITA FALLS TX  49  56  40  43 /  80  60  70  10
GAGE OK           33  35  18  20 /  40  90  90  30
PONCA CITY OK     34  35  25  26 /  60  90  90  50
DURANT OK         60  65  55  56 / 100  70  60  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH TONIGHT THROUGH TUESDAY
OKZ026>032-038>048-050>052
WINTER STORM WATCH TUESDAY THROUGH WEDNESDAY MORNING
OKZ004>018-021-022.
TX...FFA TODAY THROUGH TUESDAY TXZ086-089-090.

&&

25
Hazardous weather outlook, Jan 3, 12:00 PM CST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK.
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST MON JAN 3 2005

OKZ004>048-050>052-TXZ083>090-041300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER WESTERN NORTH
TEXAS AND PARTS OF OKLAHOMA TONIGHT.

DISCUSSION...
A VERY SLOW MOVING COLD FRONT IS EXPECTED TO STALL OVER SOUTHEAST
PARTS OF OKLAHOMA TONIGHT. AS ANOTHER IN A SERIES OF UPPER LEVEL
DISTURBANCES MOVES EASTWARD TOWARD THE SOUTHERN PLAINS LATER
TODAY... A STRONG LOW LEVEL JET WILL DEVELOP THIS EVENING...WHICH
WILL ACT TO INCREASE LIFT ALONG AND NORTH OF THE SURFACE BOUNDARY.
THE LOW LEVEL JET WILL ALSO TRANSPORT VERY WARM... MOIST AND WEAKLY
UNSTABLE AIR TO THE SOUTH OF THE FRONT...NORTHWARD INTO WESTERN
NORTH TEXAS AND OKLAHOMA. PERIODS OF RAIN...WITH EMBEDDED
THUNDERSTORMS...ARE EXPECTED TO AFFECT WESTERN NORTH TEXAS AND
PRIMARILY THE SOUTHERN HALF OF OKLAHOMA TONIGHT. A FEW STORMS MAY
BRIEFLY REACH MARGINALLY SEVERE LEVELS PRODUCING PENNY SIZE HAIL...
BUT OVERALL THE SEVERE THREAT IS EXPECTED TO BE QUITE LIMITED BY
WEAK INSTABILITY. A MUCH GREATER THREAT TONIGHT IS EXPECTED TO BE
ADDITIONAL HEAVY RAINFALL ACROSS PARTS OF CENTRAL AND SOUTHERN
OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY JAN 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...25 PERCENT.

OTHER HAZARDOUS WEATHER...
A FLASH FLOOD WATCH HAS BEEN POSTED FOR TODAY AND TONIGHT FOR AREAS
SOUTHEAST OF THE INTERSTATE 44 CORRIDOR...FROM WICHITA FALLS TEXAS
TO CHANDLER OKLAHOMA. MANY AREAS HAVE SEEN TWO INCHES OR MORE OF
RAINFALL THE PAST 24 HOURS...AND THE POSSIBILITY EXIST FOR
ADDITIONAL HEAVY RAIN. AREAS OF LOCALLY DENSE FOG ARE ALSO LIKELY
OVER MUCH OF CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER MUCH OF
OKLAHOMA TUESDAY AND TUESDAY NIGHT AS A STRONG UPPER LEVEL STORM
MOVES OVER THE SOUTHERN PLAINS. DUE TO WEAK INSTABILITY...THE
PROBABILITY OF SEVERE STORMS IS EXPECTED TO REMAIN LOW...BUT NOT
ZERO. THE BIGGER THREAT FROM THUNDERSTORMS IS EXPECTED TO BE HEAVY
RAINFALL.

OTHER HAZARDOUS WEATHER...
A WINTER STORM WATCH IS IN EFFECT FROM MIDDAY TUESDAY THROUGH MIDDAY
WEDNESDAY FOR MUCH OF WESTERN AND NORTHERN OKLAHOMA FOR THE
POTENTIAL FOR FREEZING RAIN AND SIGNIFICANT ICE ACCUMULATIONS.

A FLASH FLOOD WATCH WILL ALSO REMAIN IN EFFECT THROUGH TUESDAY FOR
AREAS SOUTHEAST OF INTERSTATE HIGHWAY 44...FOR THE POTENTIAL FOR
ADDITIONAL HEAVY RAINS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.

11

In the hours before

Special weather statement, Jan 3, 10:00 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1000 PM CST MON JAN 3 2005

OKZ019-020-023>025-033>035-041100-
CADDO OK-CANADIAN OK-GREER OK-HARMON OK-KIOWA OK-LOGAN OK-
OKLAHOMA OK-PAYNE OK-
INCLUDING THE CITIES OF...EDMOND...EL RENO...GUTHRIE...HOBART...
OKLAHOMA CITY AND STILLWATER
1000 PM CST MON JAN 3 2005

...SIGNIFICANT WINTER WEATHER TUESDAY AND WEDNESDAY...

THE POTENTIAL FOR A SIGNIFICANT ICE STORM EXISTS ACROSS PORTIONS OF
WESTERN AND NORTHERN OKLAHOMA TUESDAY AFTERNOON THROUGH WEDNESDAY
MORNING. THE PRIMARY AREA OF CONCERN IS CURRENTLY COVERED BY A WINTER
STORM WATCH...WHICH GENERALLY EXTENDS NEAR AND NORTH OF A LINE FROM
SAYRE...TO KINGFISHER...TO PERRY.

IMMEDIATELY SOUTH OF THE WINTER STORM WATCH...THERE IS ALSO THE
POSSIBILITY OF WINTRY PRECIPITATION TUESDAY NIGHT AND WEDNESDAY IN
AN AREA EXTENDING FROM AROUND MANGUM AND HOBART...UP THROUGH
CHICKASHA...THE OKLAHOMA CITY METRO AREA...AND INTO STILLWATER. AT
THIS TIME...THE DURATION AND INTENSITY OF ANY WINTRY PRECIPITATION
IN THESE AREAS... PRIMARILY IN THE FORM OF FREEZING RAIN AND
SLEET...IS NOT EXPECTED TO CREATE SIGNIFICANT PROBLEMS. HOWEVER...
THE DEVELOPING WINTER WEATHER EVENT WILL CLOSELY MONITORED...AND IF
WARRANTED... WINTER STORM ADVISORIES MAY BE EXTENDED FURTHER SOUTH.

PERSONS ACROSS THE NORTHWEST TWO-THIRDS OF OKLAHOMA...ESPECIALLY
THOSE UNDER THE WINTER STORM WATCH...SHOULD MONITOR THIS DEVELOPING
WEATHER SITUATION CLOSELY... AND BE READY TO MAKE PREPARATIONS FOR
THE POSSIBILITY OF POWER OUTAGES... AND DISRUPTIONS TO
COMMUNICATIONS AND TRAVEL.

CJS

The radar

The Norman radar (KTLX), 155 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 flood. Local standard time, as filed.

Flood, Atoka

When
January 4, 12:45 AM CST to January 8, 12:30 AM CST
Where
Atoka forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Heavy rainfall totals of 2.5 to 5 inches on January 2-4 over southeastern Oklahoma produced riverine flooding in Atoka County. Significant runoff from these heavy rains produced moderate agricultural flooding along Clear Boggy Creek on January 4-8. Clear Boggy Creek crested at 22.8 feet, 3.8 feet above flood stage, at 1:00 am CST on January 6 at the NWS river gage site near Caney. A broad crest occurred on Clear Boggy Creek during this period as the creek remained above flood stage from 12:45 am CST on January 4 to 12:30 am CST on January 8. Moderate, within-bank rises also occurred in the region along the Blue River and Muddy Boggy Creek during this period.

Lightning, Canadian

When
January 4, 1:03 AM CST
Where
Canadian County, 3 mi S of Yukon
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Lightning struck two oil tank batteries in the 600 block of Cemetery Road near Reno Avenue. The explosion could be felt and heard for miles. The resulting fire destroyed the batteries.

Lightning, Grady

When
January 4, 2:30 AM CST
Where
Grady County, 10 mi NE of Rush Spgs
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Two oil field tank batteries were struck by lightning causing them to explode. One tank was full of oil while the other tank was about half full. The explosion caused a tank to move 50-60 feet while the other tank was thrown 75-100 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433946, 5433945, 5433944.